Alert archive / Alaska / Blizzard Watches in 2008

Blizzard Watch 22, NWS Anchorage, AK

March 17, 2008

NWS Anchorage, AK issued this blizzard watch at Mar 17, 2008, 11:28 PM AKDT. It took effect at Mar 18, 2008, 10:00 PM AKDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 17, 2008, 11:28 PM AKDT (07:28 UTC)
In effect from
Mar 18, 2008, 10:00 PM AKDT
Expired
Mar 18, 2008, 4:01 PM AKDT
In force
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 181228
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
428 AM ADT TUE MAR 18 2008


AKZ181-190145-
/X.NEW.PAFC.BZ.A.0022.080319T0600Z-080320T0000Z/
ALASKA PENINSULA-
INCLUDING THE CITIES OF...COLD BAY...SAND POINT
428 AM ADT TUE MAR 18 2008

...BLIZZARD WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
AFTERNOON. 

COLD NORTHERLY WINDS IN COMBINATION WITH LIGHT SNOWFALL MAY POSSIBLY
CREATE BLIZZARD CONDITIONS WITH SNOW AND BLOWING SNOW ALONG THE
ALASKA PENINSULA STARTING THIS EVENING. WINDS MAY BE OUT OF THE
NORTHWEST AT 25 TO 35 MPH WITH GUSTS TO 50 MPH THIS EVENING
THROUGH WEDNESDAY AFTERNOON. VISIBILITIES SHOULD BEGIN TO IMPROVE
WEDNESDAY EVENING AS SNOWFALL TAPERS OFF.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
1 follow-up statement
000 
WWAK42 PAFC 190001
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
401 PM ADT TUE MAR 18 2008

AKZ181-190115-
/X.CAN.PAFC.BZ.A.0022.080319T0600Z-080320T0000Z/
ALASKA PENINSULA-
INCLUDING THE CITIES OF...COLD BAY...SAND POINT
401 PM ADT TUE MAR 18 2008

...BLIZZARD WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WATCH. 

STRONG NORTH WINDS ARE STILL EXPECTED BUT LIGHT SNOW IS NO LONGER
EXPECTED TO BRING VISIBILITIES BELOW ONE QUARTER MILE. WINDS WILL
BE 20 TO 30 MPH WITH GUSTS TO 45 MPH THROUGH CHANNELED TERRAIN.

$$

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Mar 17, 11:02 PM AKDT, 26 minutes earlier.

Area forecast discussion, Mar 17, 11:02 PM AKDT, 26 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
402 AM ADT TUE MAR 18 2008

.ANALYSIS AND UPPER LEVELS...
BIG PICTURE IS THAT CYCLONIC FLOW DOMINATES THE STATE. UPPER LEVEL
CYCLONIC FLOW IS AND WILL REMAIN CENTERED OVER THE NORTHERN GULF OF
ALASKA OR FAR SOUTHERN MAINLAND. SURFACE LOW PRESSURE WILL PERSIST
IN THE GULF OF ALASKA. AN UPPER LEVEL JET STREAM ORIENTED WEST TO
EAST ALONG THE ALEUTIANS WILL CONTINUE TO GUIDE LOW PRESSURE SYSTEMS
ALONG OR JUST SOUTH OF THE CHAIN. THESE SYSTEMS WILL CONTINUALLY BE
ABSORBED INTO THE DOMINANT ANCHORED GULF OF ALASKA LOW. COLD
TEMPERATURES WILL CONTINUE OVER THE REGION...WITH THE COLDEST
AIRMASS BEING OVER EASTERN BERING AND SOUTHWEST MAINLAND.

THIS MORNING...WEAK SURFACE LOW PRESSURE IS PRESENT AROUND MIDDLETON
ISLAND WITH SHOWERS OVER THE GULF AND ADJACENT COASTAL AREAS...AS
WELL AS PORTIONS OF THE COPPER RIVER BASIN. A WEAK LOW NEAR
AMCHITKA IS RIDING THE ALEUTIANS WEST TO EAST AND BRINGING SNOW AND
RAIN. VERY COLD...STRONG NORTHERLY FLOW IS PRESENT OVER THE EASTERN
BERING/ALEUTIANS AND AKPEN. AN UPPER LEVEL SHORTWAVE IS BRINGING
SNOW TO THE BRISTOL BAY AREA THIS MORNING.

.MODEL DISCUSSION...
MODELS ARE IN GOOD AGREEMENT THROUGH THE SHORT TERM...THEN DIGRESS A
LITTLE IN THE GULF BEGINNING THURSDAY. WE ARE USING THE GFS THURSDAY
BEYOND...ALTHOUGH ALL MODELS PAINT THE SAME GENERAL PICTURE OF AN
ANCHORED LOW IN THE GULF WITH COLD NORTHERLY FLOW OVER THE BERING.

.SHORT TERM FORECAST...
SOUTHCENTRAL...
THE WEAK SURFACE LOW NEAR MIDDLETON ISLAND THIS MORNING WILL SLOWLY
DRIFT WEST TOWARD SEWARD AND THE SOUTHERN END OF THE KENAI PENINSULA
TONIGHT THROUGH WEDNESDAY NIGHT AS COLD ADVECTION INCREASES IN THE
KODIAK ISLAND WATERS. GUSTY WEST TO NORTHWEST WINDS AND FREEZING
SPRAY WILL BE AN ISSUE THROUGH AT LEAST WEDNESDAY NIGHT FOR THE
KODIAK ISLAND WATERS AND KENNEDY ENTRANCE. SHOWER ACTIVITY WITH THE
LOW PRESSURE IS RELATIVELY MODEST...BUT WILL BE VERY PERSISTENT. THE
SHOWER ACTIVITY WILL GRADUALLY ROTATE NORTH AND INLAND TOWARD
ANCHORAGE LATER THIS AFTERNOON AND EVENING AS THE LOW DRIFTS WEST
AND OPENS MORE OF THE AREA UP TO ONSHORE FLOW. THE ONSHORE FLOW WILL
NOT BE AS WARM AS IN RECENT SYSTEMS AND MOST OF THE PRECIP WILL FALL
AS SNOW. DOWNSLOPE DRYING WILL BE LIMITED DUE TO LIGHT WINDS ALOFT
AND WEAK DYNAMICS. AM NOT EXPECTING ANYTHING HEAVY FROM THIS SYSTEM
LATER THIS AFTERNOON THROUGH THURSDAY AND POSSIBLY BEYOND...BUT IT
IS CERTAINTY SOMETHING TO WATCH ESPECIALLY CONSIDERING IT HAS BEEN
SNOWLESS FOR SO LONG OVER MUCH OF INLAND SOUTHCENTRAL.

SOUTHWEST MAINLAND...
UPPER LEVEL SHORTWAVE AND COLD NORTHWEST FLOW ARE BRINGING
PERSISTENT LIGHT SNOW TO MAINLY THE UPSLOPE AREAS OF THE SOUTHWEST
MAINLAND...MAINLY ALONG THE WEST SIDE OF THE ALEUTIAN RANGE AND
NORTHWEST SIDE OF THE KILBUCK MOUNTAINS. SOME SUBTLE CHANGES TO
OCCUR IN THE UPPER LEVELS OVER THE NEXT FEW DAYS...BUT VERY LITTLE
CHANGE IN THE LOWER LEVELS AND SENSIBLE WEATHER...WITH COLD
TEMPERATURES AND OCCASIONAL LIGHT SNOW CONTINUING.

BERING SEA/ALEUTIANS...
A WEAK LOW NEAR AMCHITKA THIS MORNING WILL RIDE JUST SOUTH OF THE
CHAIN TODAY AND THEN INTO THE GULF. ANOTHER SOMEWHAT STRONGER LOW
FOLLOWS A NEARLY IDENTICAL PATH WEDNESDAY AND WEDNESDAY NIGHT...BOTH
LOWS BRINGING MOSTLY SNOW AND SOME RAIN TO THE CENTRAL AND WESTERN
ALEUTIANS. VERY COLD AND OCCASIONALLY STRONG NORTHWEST FLOW
CONTINUES OVER THE CENTRAL/EASTERN BERING WITH PERPETUAL SNOW
SHOWERS ESPECIALLY OVER AREAS NOT COVERED BY ICE. VERY GUSTY WINDS
AT TIMES WILL CONTINUE THROUGH CHANNELED TERRAIN OF THE ALASKA
PENINSULA...AND WE WILL HOIST A BLIZZARD WATCH FOR TONIGHT AND
TOMORROW WHEN WINDS WILL INCREASE AGAIN.

.LONG TERM FORECAST...
LITTLE CHANGE IN THE PATTERN THROUGH THE EXTENDED.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WATCH ZONE 181.
MARINE...GALE WARNING ZONES 130 132 138 150 155 175 176 352 411.
         HEAVY FREEZING SPRAY WARNING ZONES 130 138 140 141 150 160
          165 179 185 412 414.
FIRE WEATHER...NONE.

FOISY MAR 08

In the hours before

Local storm report, Mar 17, 6:13 PM AKDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ANCHORAGE AK
1113 PM ADT MON MAR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 AM     BLIZZARD         KING COVE               55.06N 162.30W
03/17/2008                                      AK   ASOS

            BLIZZARD CONDITIONS WERE MET FROM 3AM THROUGH NOON TODAY
            IN KING COVE AND THE COLD BAY AREA. VISIBILITY DROPPED
            WELL BELOW 1/4 MILE AND WINDS PEAKED AT OVER 70 MPH.

&&

SSHEA

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 5:20 PM AKDTSmall Craft AdvisoryAFC6 hr
Mar 17, 11:00 PM AKDTGale WarningAFC36 hr
Mar 17, 11:00 PM AKDTGale WarningAFC48 hr
Mar 17, 11:00 PM AKDTGale WarningAFC48 hr
Mar 17, 11:00 PM AKDTGale WarningAFC24 hr
Mar 17, 11:00 PM AKDTSmall Craft AdvisoryAFC48 hr
Mar 17, 11:00 PM AKDTHeavy Freezing Spray WarningAFC9 days
Mar 17, 11:00 PM AKDTHeavy Freezing Spray WarningAFC4 days
Mar 18, 2:36 AM AKDTBlizzard WarningAFC9 hr
Mar 18, 11:00 AM AKDTGale WarningAFC12 hr
Mar 18, 11:00 AM AKDTSmall Craft AdvisoryAFC12 hr
Mar 18, 11:00 AM AKDTHeavy Freezing Spray WarningAFC12 hr
Mar 18, 11:00 AM AKDTHeavy Freezing Spray WarningAFC8 days

Nearby

Blizzard Watches in Alaska, 2008Every blizzard watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.